Millions of Americans take over-the-counter (OTC) medications each year to treat illnesses. It is important to understand that although these products are legal and readily available, inappropriate use can cause accidental poisonings.
24-hour Poison Control Center hotline: 1-800-222-1222
Types of OTC medications
The main types of OTC medications are:
- Aids for indigestion
Pepcid AC®, Mylanta®, Tums® and Gas-X®
- Cough and cold medications
Antihistamines, decongestants and cough suppressants
- Oral analgesics (painkillers taken by mouth)
Acetaminophen, aspirin and ibuprofen
- Topical analgesics (painkillers applied to the skin)
Benzocaine and muscle rubs
Risks of aids for indigestion
- Products like Pepcid AC®, Tagamet® and Zantac® can interact with OTC and prescription drugs, so contact your physician prior to mixing any of these medications. Children who swallow indigestion medications may experience some stomach upset or drowsiness.
- Antacids such as Mylanta®, Tums® and Gas-X® usually contain calcium carbonate, aluminum hydroxide, magnesium hydroxide and simethicone. These ingredients have minimal side effects when taken appropriately, but accidental ingestion by a child could cause some minor stomach upset. Chronic overuse of these products can cause more serious effects. Patients who use a lot of antacids should discuss their symptoms with their physicians. Accidental ingestion by a child can cause minor stomach upset.
- Pepto-Bismol® contains an aspirin-like drug called bismuth subsalicylate. A child who drinks a significant amount could develop symptoms of an aspirin overdose. Keep this product out of the reach of children.
Risks of cough and cold medications
With numerous multi-symptom cold remedies on the market, it is crucial to know the ingredients of the products you are using. Many cough and cold products combine a decongestant, an antihistamine, a pain reliever and a cough suppressant. Because of the overlap in ingredients, overdoses can happen easily when mixing two different types of cold medications.
Accidental poisonings can occur quite easily with cough and cold products, because children's cough and cold medications are flavored. Children may like the taste and drink too much. That's why it's important to keep these products out of their reach.
If a child takes too much cold medication, several different symptoms can occur, depending on the ingredients of the medication and how much the child swallowed.
- Antihistamines, such as Benadryl®, can either cause sleepiness or excitability. In extreme overdoses, it can cause increased heart rate, coma and seizures.
- Decongestants, such as pseudoephedrine, can cause excitability and an increased heart rate.
- Cough suppressants containing dextromethorphan can cause nausea, vomiting, drunken-like behavior, decreased breathing and coma.
Risks of oral analgesics
Oral OTC pain medications are used for headaches and other aches and pains, with minimal side effects.
- Acetaminophen (Tylenol®) is safe and effective when taken in appropriate amounts. However, taking more than the prescribed amount can cause life-threatening problems and liver damage if you take more than the recommended amount. Plus, many OTC products combine acetaminophen with other medicines, which can lead patients to accidentally take too much acetaminophen. Read the active ingredients of all OTC medications.
- Ibuprofen (Advil®) is in a class of drugs called non-steroidal anti-inflammatory drugs. These medications are also quite effective in treating pain; however, they can cause renal problems and stomach ulcers with excessive chronic use.
- Aspirin is used to treat pain and to prevent heart attacks. In addition to its analgesic properties, aspirin can make it more difficult for the body to form clots. Patients who overdose on aspirin can experience an increased rate of breathing, ringing in the ears and upset stomach.
Risks of topical analgesics
- Some of the topical analgesics used for tooth pain, such as Oragel®, contain benzocaine. Benzocaine can cause seizures in young children. It can also cause methemoglobinemia, a condition in which the blood is unable to carry oxygen effectively to the tissues. Even a small amount ingested by a child can be enough to produce symptoms.
- Muscle rubs usually contain methyl salicylate, which is related to aspirin. A child who ingests even a small amount could develop aspirin overdose symptoms. Keep these products out of the reach of children.
Keep your family safe from OTC medications
Remember, products available without a prescription can still be hazardous if not used properly.
- Be aware of all OTC medications in your house. Keep them out of the reach and sight of children. Do not keep medicines (either prescription or OTC) in your purse.
- Never tell your child that medication is candy.
- Know the ingredients in multi-symptom products to avoid overdosing.
- When you have a question, contact your pharmacist.
If you suspect an overdose or poisoning from an OTC product, call The University of Kansas Hospital Poison Control Center at 1-800-222-1222.